Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 61, NWS Las Vegas, NV

July 22, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2013, 2:55 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 2:55 PM PDT (21:55 UTC)
Expired
Jul 22, 2013, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 57 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:00 PM PDTFLASH FLOOD6 Sse Barstow, CACHP REPORTS DEEP FLOWING WATER OVER HIGHWAY 274 SOUTH OF BARSTOW. THERE WAS ENOUGH WATER TO CAUSE TWO CARS TO GET STUCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WGUS55 KVEF 222155
FFWVEF
CAC071-230100-
/O.NEW.KVEF.FF.W.0061.130722T2155Z-130723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM PDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 600 PM PDT.

* AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BARSTOW. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  BARSTOW...DAGGETT...BARSTOW-CALICO KOA CAMPGROUND AND OWL CANYON
  CAMPGROUND.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 10.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 81 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3478 11697 3479 11717 3480 11722 3503 11724
      3503 11678 3477 11687 3477 11696

$$

STACHELSKI
2 follow-up statements
006 
WGUS75 KVEF 222300
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT MON JUL 22 2013

CAC071-230100-
/O.CON.KVEF.FF.W.0061.000000T0000Z-130723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
400 PM PDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 357 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING HAS OCCURRED ALONG HIGHWAY 247 SOUTH OF BARSTOW NEAR MILE 
MARKER 75. REPORTS OF ROCKS IN THE ROAD AND WATER WERE RECEIVED FROM 
CALIFORNIA HIGHWAY PATROL. ALTHOUGH THE HEAVIEST RAIN HAS 
ENDED...RUNOFF FROM THE HEAVY RAIN THAT FELL EARLIER WILL STILL 
RESULT IN FLASH FLOODING CONTINUING IN THIS AREA AS WELL AS 
ELSEWHERE IN BARSTOW.

LOCATIONS IMPACTED INCLUDE...
BARSTOW-CALICO KOA CAMPGROUND AND OWL CANYON CAMPGROUND.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 10.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 81 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3478 11697 3479 11717 3480 11722 3503 11724
      3503 11678 3477 11687 3477 11696

$$

STACHELSKI
083 
WGUS75 KVEF 222330
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM PDT MON JUL 22 2013

CAC071-222339-
/O.CAN.KVEF.FF.W.0061.000000T0000Z-130723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
430 PM PDT MON JUL 22 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 10.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 81 AND 86.

THUNDERSTORMS OVER THE BARSTOW AREA HAVE ENDED FOR NOW. ANY RUNOFF 
FROM EARLIER SHOULD HAVE SUBSIDED. THUS THE THREAT OF FLASH FLOODING 
IN BARSTOW OR JUST TO THE SOUTH ALONG HIGHWAY 247 HAS ENDED FOR NOW.

LAT...LON 3478 11697 3479 11717 3480 11722 3503 11724
      3503 11678 3477 11687 3477 11696

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:05 AM PDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 10:05 AM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT MON JUL 22 2013

.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL CONTINUE TO ENHANCE
MONSOONAL MOISTURE TODAY...PROVIDING ADDITIONAL FUEL FOR
THUNDERSTORMS AND THE THREAT OF FLASH FLOODING. MORE ORGANIZED STORM
CELLS COULD PRODUCE ISOLATED SEVERE WINDS IN SOME AREAS.
THUNDERSTORM COVERAGE WILL DECREASE MID TO LATE WEEK AS SOME DRYING
TAKES PLACE...ESPECIALLY OVER THE SOUTHWESTERN REGION OF THE
FORECAST AREA. AN INCREASE IN STORMS COULD OCCUR AGAIN NEXT WEEKEND.
&&

.UPDATE...THE CIRCULATION ROTATING UP THROUGH CENTRAL CALIFORNIA
SHOULD PROVIDE DYNAMIC SUPPORT FOR CONVECTION OVER MUCH OF INYO
COUNTY CALIFORNIA AND NEARBY ESMERALDA/CENTRAL NYE COUNTIES IN
NEVADA. THE FLASH FLOOD WATCH WAS EXPANDED TO INCLUDE THESE ZONES
AND THE ENTIRE FORECAST AREA IS NOW UNDER A WATCH THROUGH 11 PM THIS
EVENING. THE 12Z LAS VEGAS SOUNDING SHOWED A PWAT VALUE OF 1.62
INCHES AND CONSIDERABLE DESTABILIZATION DURING THE PAST 12 HOURS
WITH ONLY A WEAK CAP JUST ABOVE 700 MB. STEERING FLOW WILL BE TOWARD
THE WEST OVER THE NORTHERN HALF OF THE AREA AND TO THE NORTHWEST
OVER THE SOUTHERN HALF. A BROAD BAND OF CLOUDS ACROSS MOHAVE AND
CLARK COUNTIES SHOULD SUPPRESS HEATING BUT IT WILL NOT TAKE MUCH TO
GET CONVECTION FIRING OVER THE MOUNTAINS. ANY OUTFLOW BOUNDARY
INTERACTION THAT COMES INTO PLAY COULD KEEP CONVECTION GOING WELL
INTO THIS EVENING. NEED TO KEEP AN EYE ON OUR ZONES NEAR CENTRAL
NEVADA LATE THIS EVENING AND OVERNIGHT AS THE LATEST HIGH RES MODELS
INDICATE EXTENSIVE ORGANIZED CONVECTION MOVING EAST TO WEST IN THE
CONVERGENCE ZONE ACROSS THAT AREA.
&&

.PREV DISCUSSION...
255 AM PDT MON JUL 22 2013

.SHORT TERM...THROUGH TUESDAY NIGHT...WATER VAPOR IMAGERY SHOWS AN
UPPER LEVEL IMPULSE ROTATING NORTHWARD OFF THE SOUTHERN CALIFORNIA
COAST THIS MORNING WITH DRY AIR WRAPPING AROUND THE EAST/NORTHEAST
SIDE OF IT. THERE IS NEARLY TWO INCH SATELLITE DERIVED PWAT VALUES
WITHIN THE AREA UNDER THIS DRY SLOT OVER SOUTHERN SAN BERNARDINO
COUNTY...SUGGESTING DEEP LAYER MOISTURE IN THE LOW TO MID LEVELS.
THE ONE INCH PWAT LINE ACCORDING TO THIS SAME SATELLITE PRODUCT
EXTENDS ALMOST ENTIRELY THROUGH THE FORECAST AREA. DESPITE THE
MOISTURE LADEN AIRMASS AND A TRIGGERING MECHANISM NEARBY...THE ONLY
ACTION IN TOWN CURRENTLY IS SCATTERED THUNDERSTORMS IN SOUTHERN
MOHAVE COUNTY. THIS WILL LIKELY CHANGE AFTER SUNRISE AND DAYTIME
HEATING IS ADDED TO THE EQUATION.

THE CIRCULATION ALONG THE SO CAL COAST IS FORECAST TO CONTINUE NORTH
THROUGH THE DAY PROVIDING SUPPORT FOR STORM DEVELOPMENT AND POSSIBLY
ENHANCING IT OVER THE WESTERN PORTIONS OF THE CWA. WILL NEED TO
WATCH THIS CLOSE TO SEE IF THE REMAINING WESTERN ZONES NEED TO BE
ADDED TO THE WATCH. HIGH PRESSURE OVER NORTHERN CALIFORNIA SHIFTS
EAST TO NORTHERN NEVADA TODAY PUTTING AN END TO SEVERAL DAYS OF A
NORTHEAST STEERING FLOW INTO THE LAS VEGAS VALLEY AND TURNING THE
FLOW SOUTHERLY INSTEAD. THUS WILL NEED TO START LOOKING TO THE SOUTH
THIS AFTERNOON FOR STORM DEVELOPMENT AND ASSOCIATED OUTFLOW
BOUNDARIES. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE
AREA TODAY BASED ON THE FACT THAT ANY STORM THAT FORMS IN THIS MOIST
AND UNSTABLE ATMOSPHERE WILL HAVE THE POTENTIAL TO UNLOAD VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME.

MOIST...UNSTABLE CONDITIONS REMAIN ACROSS MUCH OF THE AREA TUESDAY
HOWEVER...NO APPARENT TRIGGER IS FORECAST BY THE MODELS AND THE FLOW
BECOMES A LITTLE LESS FAVORABLE FOR WIDESPREAD CONVECTION. BASED ON
THIS...WILL NOT EXTEND THE WATCH INTO TUESDAY AT THIS TIME.

BELOW NORMAL TEMPS CONTINUE TODAY AND MONDAY BUT HOW FAR BELOW WILL
DEPEND ON HOW MUCH CLEARING THERE IS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...MODELS STILL INDICATING THAT
WE SHOULD SEE A DECREASE IN THE COVERAGE OF THUNDERSTORMS WEDNESDAY
THROUGH FRIDAY WITH RAINFALL RATES FOR STORMS COMING DOWN AS WELL.
THE NEXT INFLUX OF MOISTURE RETURNS TO CLARK...LINCOLN...ERN SAN
BERNARDINO AND MOHAVE COUNTIES OVER THE WEEKEND. AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE WEST AND ENTRANCE REGION OF
JETSTREAM OVER THE AREA MAY MAKE FOR ANOTHER INTERESTING WEEKEND.
MORE FAVORABLE SHEAR ENVIRONMENT WOULD LEAD TO BETTER ORGANIZED
THUNDERSTORMS. LOOKING PAST SUNDAY...MODELS IN GOOD AGREEMENT
SHOWING A STRONGER TROUGH ACROSS THE PAC NW WITH MONSOON MOISTURE
BEING SCOURED OUT OF SRN NV AND SE CA ON MONDAY...AND FROM NW AZ
TUESDAY. IF MODELS VERIFY...THIS FITS WELL WITH DOCUMENTED LAS VEGAS
MONSOON CLIMATOLOGY SHOWING A BREAK FROM MONSOON MOISTURE TYPICALLY
BETWEEN LATE JULY AND EARLY AUGUST. INHERITED TEMPERATURES LOOKED
FINE BUT DID MAKE SOME TWEAKS TO LOWER DWPTS LATE IN THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS UP TO 10KTS TODAY WITH
FEW-SCT CLOUDS AROUND 10K FEET AND BKN CLOUDS AOA 14K FEET.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH GUSTY...ERRATIC
WINDS AND HEAVY RAIN. STORMS ARE POSSIBLE IN ALL APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA TODAY. WINDS WILL GENERALLY BE SOUTHERLY AT AROUND
10 KTS...BUT STRONGER AND ERRATIC NEAR THUNDERSTORMS. CIGS 8-10K
FEET WHERE STORMS DEVELOP OTHERWISE...AOA 14K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ014>022.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ519>527.
&&

UPDATE...ADAIR
PREV DISCUSSION...SALMEN/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 22, 3:37 AM PDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 AM PDT MON JUL 22 2013

AZZ001>003-036-CAZ522>527-NVZ015>022-230515-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
337 AM PDT MON JUL 22 2013 /337 AM MST MON JUL 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 10 PM THIS EVENING...

HEAVY RAIN FROM THUNDERSTORMS REMAINS THE PRIMARY CONCERN TODAY AND
THIS EVENING. NORMALLY DRY WASHES AND DRAINAGE CHANNELS MAY CONTAIN
FLOWING WATER AT TIMES. WATER FLOWING ACROSS ROADWAYS MAY MAKE THOSE
ROADS IMPASSABLE. BURN AREAS FROM RECENT FIRES WILL BE ESPECIALLY
PRONE TO FLASH FLOODING AND DEBRIS FLOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREAL COVERAGE OF THUNDERSTORMS WILL GRADUALLY DECREASE FROM
TUESDAY THROUGH FRIDAY. THE POTENTIAL OF HEAVY RAIN FROM STORMS WILL
DECREASE AS WELL. NEXT WEEKEND MAY BE ACTIVE AGAIN AS ANOTHER SURGE
OF MONSOON MOISTURE RETURNS TO CLARK...LINCOLN...MOHAVE AND EASTERN
SAN BERNARDINO COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-230515-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
337 AM PDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. SOME STORMS
COULD PRODUCE STRONG WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREAL COVERAGE OF THUNDERSTORMS WILL GRADUALLY DECREASE FROM
TUESDAY THROUGH SUNDAY. THE POTENTIAL OF HEAVY RAIN FROM ANY STORM WILL
DECREASE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:07 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 2:18 PM PDTSevere Thunderstorm WarningVEFInyo57 min
Jul 22, 3:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Jul 22, 3:39 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 3:46 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 4:11 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 22, 4:41 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 22, 4:50 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 22, 4:54 PM PDTSevere Thunderstorm WarningVEFInyo66 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.